Trick or Treat? FDA Warns Against Too Much Black Licorice

  • Share
  • Read Later
Getty Images

Just in time for Halloween, the Food and Drug Administration (FDA) is warning people away from eating too much black licorice.

For adults age 40 or older, the FDA says, eating 2 ounces of black licorice a day for at least two weeks may lead to arrhythmia, or irregular heart rhythm, which could land you in the emergency room.

The culprit is glycyrrhizin, a sweetening compound derived from licorice root. In large amounts, glycyrrhizin can cause the body’s potassium levels to drop, which in turn, may lead to abnormal heartbeat and high blood pressure. It can also cause water retention and swelling, which is a particular risk for people with congestive heart failure.

MORE: Enjoy! Chocolate Is Good For Your Heart

This isn’t exactly a widespread risk — the FDA says that the agency received one report of a black licorice-related problem last year — but studies in several medical journals have linked the candy to health problems in people over 40 (some with a history of heart disease or high blood pressure).

The good news is that your potassium levels go right back to normal once you stop eating black licorice, with no permanent health effects. And if you like the taste, you’ll be glad to know that many licorice-flavored products don’t actually contain any real licorice; they’re usually flavored with anise oil instead.

Also, although licorice root has long been used as a folk remedy in many cultures — it’s purported to treat heartburn, stomach ulcers, sore throat, cough and even some viral infections — there’s no evidence that it has any such health benefits, the FDA reports.

Black licorice can interfere with some medications, however, such as heart drugs and birth control pills, as well as some herbs and dietary supplements, so the FDA advises consumers to check with their doctor, if they have concerns.

MORE: The Chocolate Milk Wars: A Mom’s Perspective

“No matter what your age, don’t eat large amounts of black licorice at one time,” the FDA says. If you have been eating a lot of it and have an irregular heart rhythm or muscle weakness, stop eating it immediately and call your doctor.

Sora Song is the editor of TIME Healthland. Find her on Twitter @sora_song. You can also continue the discussion on TIME Healthland’s Facebook page and on Twitter at @TIMEHealthland.

0 comments
Sort: Newest | Oldest